Tennessee, 2013Damaging Winds in Tennessee, March 18, 2013
March 18, 2013 · NWS MRX · 3 events in 3 counties and zones
High shear along with limited instability resulted in isolated severe thunderstorm development across Southeast Tennessee. An area of low pressure moving northeast along the Ohio Valley pulled a cold front into the Southern Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High shear along with limited instability resulted in isolated severe thunderstorm development across Southeast Tennessee. An area of low pressure moving northeast along the Ohio Valley pulled a cold front into the Southern Appalachians. A strong low level jet the was in place ahead of the front helped to strengthen convective gusts in the storms producing wind damage in a few spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 18, 2:12 PM EST, 48 minutes earlier.
Area forecast discussion, Mar 18, 2:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON MAR 18 2013
.SHORT TERM /TONIGHT AND TUESDAY/...
THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE TO OVERSPREAD
THE AREA AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING TOWARD THE
SOUTHERN APPALACHIANS.T HE REMNANTS OF A LINE OF THUNDERSTORMS IS
CONTINUING TO HOLD TOGETHER ACROSS EASTERN MIDDLE TN AND NORTHERN
AL...AND WILL CONTINUE TO APPROACH THE CUMBERLAND PLATEAU BY THE
LATE AFTERNOON. GIVEN SOME MODEST ELEVATED INSTABILITY ACROSS
SOUTHERN PLATEAU/SOUTHEAST TN AND SOUTHWEST NC...A COUPLE OF STORMS
COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY
THREAT. A WEAK WARM FRONT IS DRAPED ACROSS THE SOUTHERN VALLEY
WHICH COMBINED WITH SOME DECENT LOW-LEVEL HELICITY VALUES AND LOW-
LEVEL WIND SHEAR COULD HELP PRODUCE A BRIEF TORNADO AS
WELL...THOUGH DAMAGING STRAIGHT LINE WINDS AND PERHAPS SOME SMALL
HAIL WILL BE THE PRIMARY THREATS. NORTH OF THIS BOUNDARY...THE
ATMOSPHERE IS MORE STABLE...AND THOUGH ELEVATED STORMS ARE EXPECTED
FOR THE REMAINDER OF THE AFTERNOON...THE OVERALL SEVERE THREAT IS
CERTAINLY DIMINISHED FURTHER NORTH.
WITH INSTABILITY DECREASING AFTER SUNSET...THE SEVERE THREAT WILL
DIMINISH AREAWIDE...BUT SHOWERS AND SOME ISOLATED STORMS WILL
CONTINUE INTO THE EVENING AND OVERNIGHT HOURS AS STRONG LIFT AHEAD
OF THE FRONT WILL CONTINUE TO GENERATE THIS ACTIVITY. THUS HAVE
GONE CATEGORICAL POPS AREAWIDE THROUGH 06Z...BEFORE DIMINISHING
THEM FROM WEST TO EAST BETWEEN 06Z TO 12Z AS THE COLD FRONT MOVES
THROUGH. SOME GUSTY WINDS /MAINLY GRADIENT IN NATURE/ WILL STILL BE
POSSIBLE ALONG/AHEAD OF THE FRONT OVERNIGHT GIVEN THE STRONG JET
DYNAMICS ASSOCIATED WITH THIS STORM SYSTEM. BY TUESDAY MORNING...
CLEARING WILL OCCUR AND TEMPERATURES WILL BE LOWER AS COLDER AND
DRIER AIR FILTERS INTO THE AREA FROM THE NORTHWEST.
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A SHORTWAVE TROUGH ROTATES AROUND THE CLOSED UPPER LOW OVER THE
UPPER GREAT LAKES...WITH THE CHANNELED VORT MAX SKIRTING OUR
NORTHERN SECTIONS WEDNESDAY. THOUGH MOISTURE IS LIMITED...COOL
MIDLEVEL TEMPS SHOULD PRODUCE SOME INSTABILITY FOR ISOLATED TO
SCATTERED SHOWERS IN THE AFTERNOON AND EVENING. A DEEP NW FLOW
BEHIND THE TROUGH BRINGS COLDER AIR IN WEDNESDAY NIGHT AND
THURSDAY...WITH TEMPERATURES WELL BELOW NORMAL.
POSITIVE THETA-E ADVECTION WILL RETURN TO THE AREA ON FRIDAY AS A
LOW PRESSURE SYSTEM DEVELOPS OVER TX/OK. THE ECMWF AND GFS HAVE SOME
TIMING AND POSITION DIFFERENCES WITH THIS SYSTEM...WITH THE ECMWF
BEING THE FASTER OF THE TWO AND FARTHER SOUTH WITH THE 850 MB LOW
PLACEMENT. NEITHER MODEL HAS STRONG SYNOPTIC FORCING AS THE
MID/UPPER FLOW IS SOMEWHAT ZONAL UNTIL SUNDAY...SO CONFIDENCE IS
LOW. BOTH MODELS HAVE SOME TIMING OVERLAP WITH THEIR PRECIP
DEPICTIONS FRIDAY NIGHT/SATURDAY...AND THIS IS THE TIME PERIOD OF
GREATEST GFS ENSEMBLE MEAN PRECIP AS WELL...SO WILL RAISE POPS A BIT
IN THESE PERIODS TO A HIGH CHANCE. MODEL DISPARITIES PREVENT LIKELY
POPS AT THIS TIME. LOW TO SLIGHT CHANCE POPS CONTINUE IN NORTHERN
AREAS THROUGH SUNDAY NIGHT AS THE UPPER LOW TRACKS ACROSS THE OHIO
VALLEY. WILL START MONDAY DRY AS SHOWN BY THE GFS...WITH BELOW
NORMAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 42 59 36 59 29 / 90 10 0 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 40 56 33 56 27 / 90 10 0 20 10
OAK RIDGE, TN 40 55 32 57 27 / 90 10 0 20 10
TRI CITIES AIRPORT, TN 38 51 27 49 24 / 90 10 10 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP/DGS
Hazardous weather outlook, Mar 18, 8:18 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 AM EDT MON MAR 18 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
918 AM EDT MON MAR 18 2013 /818 AM CDT MON MAR 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A STRONG COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY TODAY.
THUNDERSTORMS WILL BE LIKELY...WITH SOME OF THEM POTENTIALLY
BECOMING STRONG TO SEVERE. THE AREAS MOST AT RISK FOR SEVERE
WEATHER WILL BE LOCATIONS ALONG THE CUMBERLAND PLATEAU AS WELL AS
CENTRAL EAST TENNESSEE...SOUTHEAST TENNESSEE...AND EXTREME
SOUTHWEST NORTH CAROLINA. THE PRIMARY THREAT FROM THESE STORMS IS
EXPECTED TO BE DAMAGING WINDS...BUT A BRIEF LOCALIZED TORNADO
CANNOT BE RULED OUT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CUMBERLAND PLATEAU
UNTIL 4 PM EDT OR 3 PM CDT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Mar 18, 1:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT MON MAR 18 2013
TNZ098-181945-
MARION TN-
153 PM CDT MON MAR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 PM CDT...
AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF SEWANEE TO 30 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 50
MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH
PITTSBURG...ORME...MARTIN SPRINGS...POWELLS CROSSROADS AND HALETOWN
(GUILD).
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Mar 18, 2:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT MON MAR 18 2013
TNZ081>083-098-099-182000-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
222 PM CDT MON MAR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES UNTIL 300 PM CDT/400 PM EDT/...
AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...OR 12 MILES SOUTHWEST OF
DUNLAP...MOVING EAST AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...
SODDY-DAISY...CARTWRIGHT...BRAYTON...SALE CREEK AND GRAYSVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Mar 18, 2:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON MAR 18 2013
TNZ098-099-182015-
HAMILTON TN-MARION TN-
337 PM EDT MON MAR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 415 PM EDT/315 PM CDT/...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF JASPER...MOVING EAST AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT
MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...MIDDLE VALLEY...
EAST BRAINERD...OOLTEWAH AND COLLEGEDALE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Thunderstorm Wind, Hamilton
- When
- March 18, 3:00 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.070, -85.260
A few trees were reported down around the Chattanooga area.
Thunderstorm Wind, Bradley
- When
- March 18, 3:25 PM EST
- Where
- Bradley County, 3.39 mi E of Union Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.080, -84.740
One tree was reported down on Bates Pike Road.
Thunderstorm Wind, McMinn
- When
- March 18, 3:30 PM EST
- Where
- McMinn County, 1.13 mi W of Etowah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.330, -84.550
A tree was reported down near the intersection of county roads 796 and 813.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440081, 440082, 440083.